Acute methyl parathion poisoning with extrapyramidal manifestations not previously reported

Montoya-Cabrera, M.A.; Escalante-Galindo, P.; Rivera-Rebolledo, J.C.; Higuera-Romero, F.; Hernandez-Gutiérrez, V.

Gaceta Medica de Mexico 135(1): 79-82

1999


ISSN/ISBN: 0016-3813
PMID: 10204315
Document Number: 6108
A 14-year-old female attempted suicide by ingesting the organophosphate methyl parathion. A severe acute poisoning developed with the characteristic symptomatology: muscarinic, nicotinic and neurologic, as well serum cholinesterase activity decreased 88%. An extrapyramidal syndrome appeared suddenly nine days after the onset with ocular and buccal crisis, neck and trunk dystonic movements, and hypertonia and tremors. The patient improved with the administration of i.v. diphenhydramine. Other causes of toxic extrapyramidalism and organophosphate intermediate syndrome were discarded. Although an absolute causal relationship of the transient extrapyramidal symptomatology to the organophosphate exposure cannot be clearly established in this case, we speculate a possible delayed inhibition of the dopaminergic receptors in the substantia nigra and the basal ganglia.

Document emailed within 1 workday
Secure & encrypted payments

Acute methyl parathion poisoning with extrapyramidal manifestations not previously reported